Wyoming, 2014

Winter Weather in Wyoming, February 25, 2014

February 25, 2014 · NWS CYS · 5 events in 2 counties and zones

A cold front and upper level disturbance brought three to six inches of snow to the central and southern Laramie Range and Cheyenne area. Gusty north winds caused blowing snow that reduced visibilities to less than a half mile at times.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A cold front and upper level disturbance brought three to six inches of snow to the central and southern Laramie Range and Cheyenne area. Gusty north winds caused blowing snow that reduced visibilities to less than a half mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 25, 3:20 AM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Feb 25, 3:20 AM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
320 AM MST TUE FEB 25 2014

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 300 AM MST TUE FEB 25 2014

SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE WILL REMAIN THE BATTLE
GROUND BETWEEN MILD AIR OUT OF THE SOUTHWEST CONUS AND COLD
CANADIAN AIR INTO THE FORESEEABLE FUTURE. AFTER LIFTING SLIGHTLY
NORTHWARD OVERNIGHT THE FRONTAL BOUNDARY WILL MAKE A REINFORCING
PUSH SOUTH TODAY. THE FRONT WILL BE CO-LOCATED AND PARALLEL WITH
AN UPPER LEVEL JET WHICH WILL PROVIDE EXTRA LIFT TO AID IN THE
PRODUCTION OF SNOW. ALSO LOOKING AT UPSLOPE FLOW ALONG AND EAST OF
THE LARAMIE RANGE TO ENHANCE SNOW POTENTIAL. A QUICK MOVING
CLIPPER CURRENTLY OVER FAR SOUTHERN ALBERTA WILL ALSO GET INTO THE
ACT AND WILL RIDE OVER THE BOUNDARY THIS AFTERNOON. ALL THESE
FACTOR WILL COME TOGETHER TO PRODUCE A QUICK SHOT OF SNOW TODAY.
SNOW IS CURRENTLY FALLING UPSTREAM OVER SOUTHERN MONTANA AND FAR
NORTH-CENTRAL WYOMING. THIS SNOW WILL SPREAD SOUTHEAST INTO EAST-
CENTRAL WYOMING AND FAR NORTHERN PORTIONS OF THE NEBRASKA
PANHANDLE TOWARDS SUNRISE. ALREADY STARTING TO SEE COOLING CLOUD
TOPS IN NORTHEAST WYOMING. THE FRONT WILL QUICKLY SHIFT SOUTH THIS
MORNING...REACHING THE COLORADO BORDER AROUND NOON MST. SNOW WILL
QUICKLY DEVELOP ALONG THE FRONT WITH GENERALLY A 4 TO 6 HOUR PERIOD
OF SNOW FOLLOWING FROPA.

SNOW AMOUNTS WILL BE ON THE LIGHT SIDE AS THERE WILL NOT BE A LOT OF
TIME TO ACCUMULATE AND NO INSTABILITY TO BE CONCERNED WITH
TODAY...SO NO CONVECTIVE SNOW EXPECTED EXCEPT POSSIBLY A BRIEF
PERIOD NEAR THE SNOWY AND SIERRA MADRE RANGES THIS AFTERNOON.
CONTEMPLATED A SNOW ADVISORY FOR A FEW ZONES...MAINLY BETWEEN
ARLINGTON TO CHEYENNE WHERE SLIGHTLY HIGHER AMOUNTS OF SNOW ARE
EXPECTED BUT MOST OF THIS AREA SHOULD SEE SNOW ACCUMULATIONS BELOW
ADVISORY THRESHOLDS. GENERALLY LOOKING FOR QUICK INCH OR TWO INCHES
OF SNOW TODAY BUT NOT MUCH MORE. WITH A DECENT PERIOD OF UPSLOPE
FLOW AND UPPER LEVEL JET IN PLACE...CHEYENNE SHOULD SEE ONE OF THE
HIGHER SNOW AMOUNTS OUTSIDE THE MOUNTAINS WITH UPWARDS OF 3 INCHES
POSSIBLE. SNOW WILL END ACROSS THE NORTHERN CWA LATE THIS MORNING
WITH SNOW ENDING NEAR THE COLORADO BORDER EARLY THIS EVENING.

TURNING DRY TONIGHT THROUGH TOMORROW NIGHT WITH THE MAIN CHANCE
FOR PRECIPITATION OVER THE SNOWY AND SIERRA MADRE RANGES AS
WESTERLY UPSLOPE FLOW WILL BE IN PLACE. ANY SNOW ACCUMULATION IN
THE MOUNTAINS WILL BE MINIMAL. TEMPERATURE FORECAST WILL BE TRICKY
WEDNESDAY AND THURSDAY FOR AREAS EAST OF THE LARAMIE RANGE.
TEMPERATURES WILL BE LARGELY BE DEPENDENT ON THE LOCATION OF THE
FRONTAL BOUNDARY. SHOULD SEE A DECENT PUSH OF WARM AIR EASTWARD
WEDNESDAY BUT TOUGH TO SAY HOW EAST THE WARM AIR WILL MIX AND
MODELS NOT IN GREAT AGREEMENT. FOR THURSDAY A LEE TROUGH
DEVELOPS...PULLING THE LOW LEVEL COLD AIR BACK TO THE WEST. WILL
LIKELY SEE VERY LARGE DIFFERENCES IN HIGH TEMPERATURES THURSDAY
OVER A VERY SHORT DIFFERENCE DEPENDENT ON POSITION OF THE FRONT.
CHEYENNE COULD EASILY SEE A HIGH IN THE 50S WITH TORRINGTON
STRUGGLING TO REACH FREEZING BUT TOUGH TO PINPOINT THE FRONTAL
POSITION AT THIS TIME.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 300 AM MST TUE FEB 25 2014

NEXT SURGE OF COLDER AIR WILL BEGIN TO FILTER OVER MUCH OF THE CWA
FRIDAY WITH THE SFC FRONT LIKELY BANKING UP AGAINST THE MTNS AND
STAYING THERE THROUGH THE WEEKEND BEFORE POSSIBLY RETREATING BACK
EAST MONDAY. MAIN CONCERN WILL BE SHORTWAVE ENERGY THAT WILL EJECT
ENE ACROSS THE REGION FROM A SOUTHERN STREAM UPPER TROF SATURDAY
WITH NORTHERN AND SOUTHERN STREAM ENERGY PHASING SATURDAY NIGHT
AND SUNDAY AS IT MOVES ACROSS THE REGION. THIS WILL OVERRIDE LOW
LEVEL UPSLOPE FLOW AND PRODUCE A FAVORABLE ENVIRONMENT FOR
POTENTIALLY DECENT SNOWFALL ACROSS AT LEAST PARTS OF THE CWA
FRIDAY NIGHT AND SATURDAY BEFORE TAPERING OFF. WILL HAVE TO WATCH
CLOSELY TO SEE HOW THIS DEVELOPS. OTHERWISE AFTER A RELATIVELY
MILD DAY FRIDAY ITS BACK TO QUITE COLD CONDITIONS SATURDAY AND
SUNDAY ESPECIALLY OVER THE PLAINS...LIKELY INTO MONDAY AS WELL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 300 AM MST TUE FEB 25 2014

MAINLY VFR OVER THE AREA THIS MORNING THEN CONDITIONS WILL
DETERIORATE TO MVFR/IFR CIGS AND VSBYS LATER THIS MORNING THROUGH
THE AFTERNOON AS AN UPPER LEVEL DISTURBANCE NEARS THE REGION.  SNOW
IS EXPECTED TO INCREASE THIS AFTERNOON THEN END THIS EVENING WITH
IMPROVING CONDITIONS AGAIN LATER THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 300 AM MST TUE FEB 25 2014

MAINLY VFR EARLY THIS MORNING EXCEPT FOR SOME IFR CIGS IN THE VCTY
OF KCYS DUE TO UPSLOPE FLOW. CONDITIONS WILL DETERIORATE TO MORE
WIDESPREAD MVFR/IFR CIGS AND VSBYS LATER THIS MORNING THROUGH THE
AFTERNOON AS AN UPPER DISTURBANCE PASSES ACROSS AND BRINGS ANOTHER
ROUND OF SNOW. CONDITIONS WILL THEN IMPROVE LATER THIS EVENING AS
THE SYSTEM MOVES TO THE SE OF THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...SML
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...SML
Hazardous weather outlook, Feb 25, 4:26 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
426 AM MST TUE FEB 25 2014

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-111>119-
261200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
426 AM MST TUE FEB 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LIGHT SNOW IS EXPECTED TO MOVE ACROSS THE AREA MAINLY
THIS AFTERNOON INTO EARLY THIS EVENING. SOME LIGHT ACCUMULATIONS
ARE LIKELY...GENERALLY FROM 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW IS EXPECTED TO RETURN ONCE AGAIN FROM LATE FRIDAY THROUGH
SATURDAY WITH SIGNIFICANT ACCUMULATIONS POSSIBLE IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109-110-261200-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
426 AM MST TUE FEB 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LOCALLY GUSTY WEST WINDS WILL OCCUR THIS MORNING WITH A FEW GUSTS
AROUND 45 MPH.  OTHERWISE AN AREA OF LIGHT SNOW IS EXPECTED TO MOVE
ACROSS THE AREA MAINLY THIS AFTERNOON INTO EARLY THIS EVENING.
SOME LIGHT ACCUMULATIONS ARE POSSIBLE...GENERALLY FROM 1 TO 3
INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW IS EXPECTED TO RETURN ONCE AGAIN FROM LATE FRIDAY THROUGH
SATURDAY WITH SIGNIFICANT ACCUMULATIONS POSSIBLE IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Feb 25, 5:53 AM MST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 AM MST TUE FEB 25 2014

WYZ110-115>117-251500-
NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN...LARAMIE...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER
553 AM MST TUE FEB 25 2014

SUSTAINED WEST TO SOUTHWEST WINDS MPH OF 30 TO 40 MPH WITH GUSTS
TO 55 MPH ARE OCCURRING OVER SOME WIND PRONE AREAS OF SOUTHEAST
WYOMING EARLY THIS MORNING. THIS INCLUDES PORTIONS OF INTERSTATE
80 NEAR ARLINGTON...AND THROUGH THE SOUTHERN LARAMIE RANGE BETWEEN
CHEYENNE AND LARAMIE. WINDS WILL BEGIN TO DECREASE LATER THIS
MORNING.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.

SML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Central Laramie Range and Southwest Platte County

When
February 25, 10:00 AM MST to 6:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Trained Spotter
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Five inches of snow was reported eight miles southwest of Wheatland.

Winter Weather, Central Laramie County

When
February 25, 10:00 AM MST to 7:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Official NWS Observations
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Snowfall measured 4.9 inches at NWS Cheyenne.

Winter Weather, Central Laramie County

When
February 25, 10:00 AM MST to 7:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Trained Spotter
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A spotter in Hillsdale reported 4.5 inches of snow.

Winter Weather, Central Laramie County

When
February 25, 10:00 AM MST to 7:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Broadcast Media
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Four to five inches of snow was reported in southeast Cheyenne.

Winter Weather, Central Laramie County

When
February 25, 10:00 AM MST to 7:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Four inches of snow was reported five miles west of Burns.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504703, 504704, 504705, 504706, 504707.